Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 187, NWS State College, PA

July 10, 2007Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 10, 2007, 3:14 PM EDT for Lancaster County, Pennsylvania. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2007, 3:14 PM EDT (19:14 UTC)
Expired
Jul 10, 2007, 4:15 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 145 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:50 PM EDTTSTM WND DMGLancaster, PATREES DOWN IN CITY OF LANCASTER AND VARIOUS POINTS ACROSS THE COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1638 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 101914
SVRCTP
PAC071-102015-
/O.NEW.KCTP.SV.W.0187.070710T1914Z-070710T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SMITHVILLE...OR NEAR WILLOW STREET...AND MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW STREET AROUND 320 PM EDT...
  QUARRYVILLE AROUND 325 PM EDT...
  STRASBURG AROUND 330 PM EDT...
  PARADISE AND LEOLA AROUND 340 PM EDT...
  GAP AND NEW HOLLAND AROUND 355 PM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222...STATE ROAD 41.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3996 7645 3981 7633 3997 7593 4016 7608

$$

FORECASTER: MARTIN
1 follow-up statement
000 
WWUS51 KCTP 101950
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT TUE JUL 10 2007

PAC071-102015-
/O.CON.KCTP.SV.W.0187.000000T0000Z-070710T2015Z/
LANCASTER PA-
348 PM EDT TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL LANCASTER COUNTY...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR PARADISE...MOVING NORTHEAST AT 20 MPH.

THIS STORM HAS A HISTORY OF CAUSING WIND DAMAGE. TREES WERE REPORTED 
DOWN IN MANHEIM TOWNSHIP AROUND 315 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW HOLLAND AROUND 355 PM EDT...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3996 7645 3981 7633 3997 7593 4016 7608

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:04 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 10, 2:04 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
204 PM EDT TUE JUL 10 2007

.SYNOPSIS...
HIGH PRESSURE TO OUR SOUTH WILL SLOWLY WEAKEN ALLOWING A FRONTAL
SYSTEM TO BRING COOLER WEATHER TO THE AREA FOR THE LAST HALF OF
THE WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
TWO UPSTREAM SHORTWAVES WILL MAINTAIN THE POTENTIAL FOR ISOLATED TO
SCATTERED CONVECTION FOR MOST OF MY FORECAST AREA THROUGH THE
FIRST HALF OF TONIGHT. NAM12 NAILED THE INITIATION AND LOCATION OF
ONGOING CONVECTION AT THIS HOUR...WITHIN THE LEE TROF...AND
MAINTAINS CONVECTION ACROSS MY EAST AND SOUTHEAST COUNTIES THROUGH
06Z. THINK A STRAY SHOWER OR THUNDERSTORM CANNOT BE RULED OUT OVER
THE REMAINDER OF NORTHERN AND WESTERN PA DURING THIS TIME AS
WELL...GIVEN ONGOING ACTIVITY IN OHIO ASSOCIATED WITH FIRST
SHORTWAVE HAVING EXITED EASTERN KENTUCKY AND TRAILING ELONGATED
VORT LOBE ON ITS HEELS.

THERE IS A SLIGHT SEVERE WEATHER THREAT FROM ANY SIGNIFICANT PULSE
STORMS...HOWEVER WIDESPREAD ORGANIZED ACTIVITY WILL BE INHIBITED
BY WEAK SHEAR EXCEPT IN VICINITY OF LEE TROF. NEAR THE LEE
TROF...IT IS NOTED THAT 0-1 KM EHIS EXCEED ONE EXTENDING IN A
LINE FROM SOUTHWEST OF THE DC METRO AREA THROUGH THE LOWER SUSQ.
RIVER VALLEY AND NORTHEASTWARD THROUGH NRN NEW JERSEY...SO WILL
HAVE TO WATCH FOR ANY SPINNERS AS THE AFTERNOON AND EARLY EVENING
PROGRESSES. ANY RAINFALL WILL BE OF THE BENEFICIAL TYPE...EVEN
COMING IN HEAVY DOWNPOURS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
A MUGGY AND HAZY NIGHT IS EXPECTED AFTER THE MAJORITY OF THE
EVENING CONVECTIVE ACTIVITY WANES. DO HOWEVER THINK WELL SEE
ACTIVITY CONTINUE WELL PAST MIDNIGHT IN VICINITY OF THE LEE TROF
WITH THE TWO AFOREMENTIONED SHORTWAVES CONTINUING TO PROVIDE A
TRIGGER TO MAINTAIN THE ACTIVITY. WILL THUS KEEP SLGT CHC TO CHC
POPS BROADBRUSHED THROUGHOUT THE NIGHT FOR MY AREA...FAVORING THE
SOUTH AND EAST. THERE WILL LIKELY BE SHOWERS PERSISTING THROUGH
DAYBREAK OVER THE SOUTHEAST ASSOCIATED WITH THE SECOND SHORTWAVE
TROF.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A SIGNIFICANTLY COOLER AIRMASS IS PROMISED FOR WEEKS END AS THE
BIG HIGH ALOFT PINCHES WESTWARD...TEMPORARILY AT LEAST AND ALLOWS
A MEAN TROF TO TAKE OVER THE FLOW. WE SEE THE NW FLOW AND COOL AIR
LAST INTO THE WEEKEND BEFORE MODELS HINT AT REBOUNDING HEIGHTS FOR
EARLY NEXT WEEK.

WITH THE DEVELOPMENT OF THE UPPER TROF...IT LOOKS LIKE THERE SHUD
BE A FEW CHANCES FOR SHOWERS AS WEAK SHORTWAVES ROTATE DOWN THRU
THE FLOW. SO FRI/SAT COULD BE A LITTLE UNSETTLED BUT THE REGION
NEEDS THE RAIN. DRIER CONDITIONS ARE ADVERTISED FOR SUNDAY AND
MONDAY AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
ISOLATED CONVECTION IS POSSIBLE THROUGHOUT CENTRAL PA THIS
AFTERNOON AND EVENING WITH CHC AT ANY INDIVIDUAL TERMINAL
REMAINING LOW. MVFR CIGS WILL BE ENCOUNTERED NEAR ANY SHOWER OR
THUNDERSTORM ALONG WITH MVFR VSBYS IN SHOWERS. SFC WIND GUSTS TO
30 KTS POSSIBLE...BUT PROBABILITY OF THAT OCCURRING AT ANY
TERMINAL IS FAR LESS THAN 20 PERCENT SO HAVE LEFT OUT OF SPECIFIC
FORECASTS. KEPT VCSH IN FOR MOST LOCATIONS OVERNIGHT AS
ADDITIONAL SHORTWAVE TRACKS ACROSS SOUTHERN PA.

MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL ACCOMPANY A
COLD FRONT CROSSING THE REGION ON WEDNESDAY AFTERNOON. DRY WEATHER
IS EXPECTED FOR THURSDAY AND MUCH OF FRIDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LACORTE
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...LACORTE
AVIATION...DEVOIR
Hazardous weather outlook, Jul 10, 4:06 AM EDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
406 AM EDT TUE JUL 10 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-110815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
406 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AS A
COLD FRONT PUSHES THROUGH THE REGION. THE MAIN SEVERE WEATHER
THREAT WILL BE IN THE FORM OF ISOLATED DAMAGING STRAIGHT LINE
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 10, 1:35 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
135 PM EDT TUE JUL 10 2007

PAZ065-101830-
YORK-
135 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK COUNTY...

AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PARKVILLE...MOVING EAST AT
15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
TORRENTIAL RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEW FREEDOM...GLEN ROCK AROUND 150 PM...
SHREWSBURY AROUND 155 PM...LOGANVILLE AROUND 200 PM...STEWARTSTOWN
AROUND 210 PM...WINTERSTOWN AROUND 215 PM AND FELTON AROUND 225 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 1 AND 10.

FORECASTER: MARTIN
Special weather statement, Jul 10, 2:44 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
244 PM EDT TUE JUL 10 2007

PAZ065-102000-
YORK-
244 PM EDT TUE JUL 10 2007

...A STRONG THUNDERSTORM WILL AFFECT YORK COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF ...MOVING NORTHEAST AT 15
MPH.

THIS STORM HAS WEAKEN...BUT WIND GUSTS TO 40 MPH AND SMALL HAIL ARE
STILL POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...
MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

IN ADDITION...TORRENTIAL RAIN WILL FALL FROM THIS STORM. PONDING OF
WATER ON ROADS WILL BE LIKELY...ALONG WITH FLOODING OF ROAD SIDE
DITCHES.

THIS STORM WILL MOVE EAST OF THE COUNTY BY 4 PM.

FORECASTER: MARTIN

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:08 PM EDTSevere Thunderstorm WarningCTPYork37 min
Jul 10, 2:20 PM EDTSevere Thunderstorm WarningCTPLancaster55 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.